Wyoming, 2004

Hail in Wyoming, September 3, 2004

September 3, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 3, 12:35 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 12:35 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT FRI SEP 3 2004

.SHORT TERM...EARLY TASTE OF AUTUMN FOR TONIGHT AND SATURDAY WITH
REFRESHINGLY COOLER TEMPERATURES FOR THE AREA. MODELS CONTINUE IDEA
OF SPLITTING THE UPPER LEVEL TROUGH CURRENTLY STRETCHING FROM THE
NORTHERN ROCKIES SOUTHWESTWARD OVER THE GREAT BASIN. THE NORTHERN
PORTION OF THE TROUGH WILL LIFT NORTHEASTWARD OVER SOUTHERN CANADA
TONIGHT WHILE THE SOUTHERN PORTION OF THE TROUGH GETS CUT OFF FROM
THE NORTHERN JET STREAM BY A JET MAX ROUNDING THE BASE OF THE
TROUGH. FLOW ALOFT OVER THE CYS FORECAST AREA TONIGHT WILL REMAIN
SOUTHWESTERLY AS THE UPPER TROUGH ELONGATES AND SHEARS. A PIECE OF
ENERGY IS PROGGED TO BE EJECTED NORTHEASTWARD LATE TONIGHT AND WILL
LIKELY AFFECT THE FORECAST AREA. THE TROUGH AXIS WILL REMAIN TO OUR
WEST SAT AS THE CUTOFF LOW WEAKENS AND BEGINS TO FILL AS IT MOVES
ACROSS UT. A FAIRLY STRONG SURFACE COLD FRONT IS CURRENTLY STALLED
TEMPORARILY TO OUR NORTH AS A WEAK IMPULSE MOVES ALONG THE FRONTAL
BOUNDARY. AFTER THE IMPULSE MOVES TO THE EAST...THE SURFACE FRONT
WILL MOVE THROUGH THE FORECAST AREA THIS EVENING AND EARLY TONIGHT.
POSTFRONTAL LOW LEVEL WINDS WILL BECOME UPSLOPE AND WILL MOISTEN
ACCORDINGLY AS COLD AIR ADVECTION COMMENCES. WILL GO WITH PRIMARILY
SCATTERED POPS TONIGHT AS MOISTURE AND DYNAMICS INCREASE. TEMPS
TONIGHT WILL COOL INTO THE 40S TO LOWER 50S IN LOWER ELEVATIONS.
CHANCE OF RAIN WILL CONTINUE SAT WITH TEMPS REACHING ONLY THE 60S TO
LOWER 70S OUTSIDE THE MOUNTAINS.

.LONG TERM...WEAK UPPER LOW MOVES EAST ACROSS COLORADO ON SUNDAY
NIGHT. OUR FORECAST AREA WILL BE ON THE EDGE OF BEST DYNAMICS...BUT
SHOWERS SHOULD BE EXPECTED SOUTHEAST OF A CHADRON TO LARAMIE LINE.
AFTER THE LOW DEPARTS...A DRY WESTERLY FLOW IS LEFT BEHIND AND
PERSISTS THROUGH WEDNESDAY MORNING. NEXT SYSTEM OF NOTE DIVES OUT OF
BRITISH COLUMBIA WEDNESDAY. THE RESULTING SOUTHWEST FLOW OVER THE
AREA WOULD YIELD A CHANCE OF AFTERNOON SHOWERS. THE ETA EXTENSION
AND ECMWF DRIVE ANOTHER COLD FRONT THROUGH THE AREA SOMETIME
WEDNESDAY NIGHT OR THURSDAY WITH NORTH WINDS...LOW CLOUDS...AND
LIGHT SHOWERS RESULTING. THE GFS TENDS TO AGREE ALTHOUGH IT HAS HAD
MAJOR CONTINUITY PROBLEMS THE LAST FEW RUNS. -POMEROY

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Sep 3, 9:43 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT FRI SEP 3 2004

NEZ001>003-019>021-054-055-WYZ059>070-041130-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1044 AM MDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND
THIS EVENING.  THE STORMS SHOULD REMAIN WEAK WITH THE PRIMARY THREAT
BEING WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Rapid City radar (KUDX), 191 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
September 3, 6:20 PM MST to 6:23 PM MST
Where
Niobrara County, Lance Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.033, -104.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421343.